Texas, 2021

Tornadoes and Flash Flood in Texas, October 27, 2021

October 27, 2021 · NWS LCH · 6 events in 3 counties and zones

A vigorous storm system moved through Southeast Texas spawning tornadoes and severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$6.0 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A vigorous storm system moved through Southeast Texas spawning tornadoes and severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Oct 27, 5:03 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Oct 27, 5:03 AM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
603 AM CDT Wed Oct 27 2021

.DISCUSSION...

For the 27/12Z TAF Issuance.

&&

.AVIATION...

Main issue today will be convection out ahead of a rather strong
cold front. Used tempo groups to try to time the main convection
which is expected to be a squall line moving out ahead of the
front. Strong wind gusts can be expected with this squall line
along with IFR type ceilings and visibility with heavy rainfall.
Skies are expected to clear out with gusty west winds behind the
front.

Rua

&&

.PREV DISCUSSION... /issued 426 AM CDT Wed Oct 27 2021/

SYNOPSIS...

Rather intense thunderstorms are expected today ahead of a cold
front. These thunderstorms will bring the potential for severe
weather. Behind the front, cooler and more seasonable fall weather
can be expected into the weekend.

Severe Weather Potential...
Enhanced Risk (Level 3 out of 5) for roughly the area southeast of
an Alexandria to Lake Charles line. Slight Risk (Level 2 out of 5)
for the remainder of the forecast area.

Hazards...
Damaging straight line wind gusts with a qlcs feature. A few
tornadoes could also be embedded within this line feature.
Also, any discrete cells that develop ahead of the line will have
the potential to rotate and produce tornadoes.

Brief heavy rainfall due to high rainfall rates may lead to minor
street flooding and of low lying areas.

Frequent cloud to ground lightning.

Timing...
Southeast Texas...line from mid morning to around noon. discrete
cells possible by early morning.

Southwest and west central Louisiana...line from around noon time
to mid afternoon. discrete cells possible by mid morning.

East central and south central Louisiana...line from mid to late
afternoon. discrete cells possible by late morning.

Rua

SHORT TERM [through Friday night]...

A rather potent upper level low and trough will take on a negative
tilt as it moves east from the Rockies today to the Mid-
Mississippi Valley by tomorrow morning. This system will push a
dryline followed by a cold front across the forecast area.

Ahead of this system, low level southerly will increase with a low
level jet between 40 and 50 knots. This will help greatly increase
moisture and instability across the forecast area. Precipitable
water values will increase to between 2 and 2.25 inches which are
well over the 90th percentile of SPC daily climo and around the
max moving values. Instability values will also be decent with
most unstable CAPE between 1500 and 2500 j/kg.

Meanwhile, a strong mid and upper level jet with the upper level
storm system will allow lift to take place along with a turning of
the wind profile. What is concerning is progs show 0-1km bulk
shear over 30 knots and 0-1km storm relative helicity over 200
m2/s2.

All this means is rather intense thunderstorms will be possible
today. A line of thunderstorms is already noted west of the I-35
corridor in central Texas. This QLCS feature is expected to move
quickly to the east reaching southeast Texas by mid morning then
across the Sabine River around noon time. The forward momentum of
this system will allow for the possibility of bringing down
rather gusty straightline winds. Within bowing structures, some
quick spin up tornadoes cannot be ruled out.

Ahead of this line, there will be the possibility of discrete
thunderstorm cells to form over the Gulf and move onshore. These
cells will have the chance to take advantage of the maximized
rotating energy becoming supercells with tornado potential. These
cells may begin to form during the early morning hours.

The enhanced risk for parts of southwest Louisiana into south
central Louisiana is due to the higher probability for tornadic
activity. This is mainly the best region that may see the discrete
supercell development. There is a 10 percent risk probability of a
tornado within 25 miles of a point in this area.

The progressive nature of the line of storms should help hold down
the excessive rainfall risk. However, the rainfall rates will be
high so any of the stronger storms associated with mesocyclone
features may produce a high amount of rainfall in a short period
of time leading to minor flooding.

Good news is that once the front moves across, a deep northwest
flow will develop. This will bring down a dry continental air
mass with shower activity ending quickly from west to east during
the afternoon and early evening hours.

Cooler more seasonable conditions can then be expected through the
end of the forecast period. There will be a good pressure gradient
between the surface low and the building high pressure. This will
likely mean rather brisk and gusty northwest winds on Thursday
into Friday, especially during the daytime when mixing is at its
peak. A wind advisory will be likely on Thursday.

Some wrap around cloudiness may move into central Louisiana during
Thursday. However, expect any rain showers to stay to the north.

Rua

LONG TERM [Saturday through Next Thursday]...

The start of the long term period will be breezy and cool with
beautiful weather. Elevated winds after the front on Wednesday will
hang around until Saturday when high pressure starts building in
from the west, allowing gradient flow to relax. Daytime temperatures
Thursday will be in the low 70s, about 5 to 6 degrees cooler than
the normal maximum temperature for late October. High temperatures
will quickly return to seasonal normals Friday and through the
beginning of next week as upper level flow becomes zonal and high
pressure slides eastward over the region.

The Halloween forecast looks great! Saturday (10/30) and Sunday
(10/31) will both be cool and dry with clear or mostly clear skies
and a light northwest breeze. Temperatures will fall quickly into
the low to mid 60s after sundown.

Clear and dry with seasonal daytime temperatures will persist for
Monday and Tuesday. Winds look to turn to the southeast on Tuesday
and Wednesday ahead of a reinforcing cold front passage in the later
part of the week. As of now, no severe weather is expected, rather
just increased rain chances.

11

MARINE...

Rather breezy southerly winds can be expected today as a storm
system strengthens across the Southern Plains. Wind speeds will be
around 20 knots with gusts to 30 knots and a Small Craft Advisory
will be in effect.

As the storm system moves off to the east, a cold front will move
across the coastal waters later today and this evening. Strong
thunderstorms will be possible ahead of the front with the
potential for intense wind gusts and a few waterspouts.

Behind the cold front, west then northwest winds will develop.
These winds will be rather strong and gusty as the pressure
gradient will be tight, and the cold air advection over warm Gulf
waters will allow for mixing and bringing strong elevated winds
down to the surface. Frequent wind gusts over 40 knots will be
possible from tonight into Thursday night. Current a Gale Watch is
in effect for the coastal waters, and this may be upgraded to a
warning later today.

Winds will decrease over the weekend as the high pressure system
settles over the region.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  79  55  71  49 / 100  10  10   0
LCH  81  57  74  51 / 100   0   0   0
LFT  83  59  73  53 / 100  20  10   0
BPT  82  56  74  51 / 100   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Gale Watch from late tonight through Friday morning for GMZ450-
     452-455-470-472-475.

     Small Craft Advisory until 1 AM CDT Thursday for GMZ452-455-472-
     475.

     Small Craft Advisory until 1 AM CDT Thursday for GMZ450-470.

     Small Craft Advisory until 7 AM CDT Friday for GMZ430-432-435.

&&
Hazardous weather outlook, Oct 27, 3:58 AM CST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
458 AM CDT Wed Oct 27 2021

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-281100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
458 AM CDT Wed Oct 27 2021

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

Severe Weather Potential...
Enhanced Risk (Level 3 out of 5) for roughly the area southeast of
an Alexandria to Lake Charles line. Slight Risk (Level 2 out of 5)
for the remainder of the forecast area.

Hazards...
Damaging straight line wind gusts with a qlcs feature. A few
tornadoes could also be embedded within this line feature.
Also, any discrete cells that develop ahead of the line will have
the potential to rotate and produce tornadoes.

Brief heavy rainfall due to high rainfall rates may lead to minor
street flooding and of low lying areas.

Frequent cloud to ground lightning.

Timing...
Southeast Texas...line from mid morning to around noon. discrete
cells possible by early morning.

Southwest and west central Louisiana...line from around noon time
to mid afternoon. discrete cells possible by mid morning.

East central and south central Louisiana...line from mid to late
afternoon. discrete cells possible by late morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Brisk and gusty northwest winds will bring the chance for a wind
advisory on Thursday and Friday. Otherwise, no hazardous weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ452-455-472-475-281100-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
458 AM CDT Wed Oct 27 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM CDT THURSDAY...
...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Gale Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-281100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
458 AM CDT Wed Oct 27 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM CDT FRIDAY...

This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ450-470-281100-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
458 AM CDT Wed Oct 27 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM CDT THURSDAY...
...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Gale Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Lake Charles radar (KLCH), 81 km away, was scanning. The volume nearest the first event began at 13:51 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Tornado, Jefferson

When
October 27, 7:54 AM CST to 7:55 AM CST
Where
Jefferson County, 0.25 mi N of Ft Acres to 0.57 mi NNE of Ft Acres
Rating
EF0
Path length
0.33 mi
Path width
100 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
29.904, -94.020

A brief tornado started just west of Nick Ave in Port Acres where there was damage to out buildings and caused some roof damage to homes. The tornado moved northeast crossing Silver Ave then curved north northeast crossing 63 street before dissipating near 64th Street. Numerous limbs were blown down. Max estimated winds were 80 MPH.

Tornado, Orange

When
October 27, 8:33 AM CST to 8:39 AM CST
Where
Orange County, 1.56 mi SSW of Peveto to 0.62 mi ENE of Peveto
Rating
EF2
Path length
2.06 mi
Path width
50 yd
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
30.111, -93.834

A tornado touched down south of Old Hwy 90 near the Hwy 62 exit on I-10, severely damaging a brick home. A large building in the backyard was destroyed, an RV was tossed 25 yards, a truck flipped over, and 3 other vehicles were pushed out of the driveway. An ATV stored in the building in the backyard was picked up by the tornado and tossed across I-10. Further to the north on Hwy 62 at the TX DOT office, large warehouses in the back had the overhead doors blown in. Max estimated winds were 130 MPH.

Tornado, Orange

When
October 27, 8:45 AM CST to 8:55 AM CST
Where
Orange County, 2.05 mi WNW of Little Cypress to 1.87 mi WNW of Mulford
Rating
EF2
Path length
4.94 mi
Path width
100 yd
Continued into
Newton, Tx (LCH)
Injuries
1 direct, 0 indirect
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
30.177, -93.803

A large tornado began near Hwy 1130, flipping a double wide mobile home that was tied down. A woman inside was critically injured. Other homes along Hwy 1130 had trees fall on them, roofs ripped off, and wind blown debris damage. The tornado continued north on South Teal Road, blowing down trees. Along Hudnall Road, several homes and garages lost their roofs. The tornado turned a little to the northeast, and hit the Woodland Ridge Acres subdivision off of Hwy 87, blowing down more trees. Max estimated wind speed was 130 MPH. The tornado continued into Newton County.

Tornado, Newton

When
October 27, 8:55 AM CST to 8:59 AM CST
Where
Newton County, 1.6 mi WSW of Hartburg to 1.75 mi NNW of Hartburg
Rating
EF2
Path length
1.95 mi
Path width
100 yd
Property damage
$850,000
Reported by
NWS Storm Survey
Coordinates
30.245, -93.776

This tornado crossed from Orange County into Newton County, damaging|several homes and garages in Hartburg. Max estimated wind speed was 130 MPH.

Thunderstorm Wind, Orange

When
October 27, 10:00 AM CST
Where
Orange County, 1.38 mi ENE of Vidor
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
30.130, -94.000

A spotter reported damage to Wright's BBQ on Main Street in Vidor.

Flash Flood, Jefferson

When
October 27, 11:30 AM CST to 12:30 PM CST
Where
Jefferson County, 0.46 mi NNE of Beaumont to 1.04 mi SE of Voth
Cause
Heavy Rain
Reported by
Public
Coordinates
30.086, -94.096

Street flooding was reported in Beaumont with some streets impassable.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989264, 989261, 989262, 989263, 989265, 989260.